Tennessee, 2011

Damaging Winds in Tennessee, September 14, 2011

September 14, 2011 · NWS OHX · 3 events in 2 counties and zones

As severe thunderstorms moved through Stewart County during the evening hours on Wednesday, September 14th, thunderstorm wind damage occurred in two locations across the county. A severe thunderstorm moved through Hickman County during the evening hours also, resulting in thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As severe thunderstorms moved through Stewart County during the evening hours on Wednesday, September 14th, thunderstorm wind damage occurred in two locations across the county. A severe thunderstorm moved through Hickman County during the evening hours also, resulting in thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 14, 5:34 PM CST, 46 minutes earlier.

Area forecast discussion, Sep 14, 5:34 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT WED SEP 14 2011

.UPDATE...

00Z AVIATION DISCUSSION.

&&

.AVIATION...

LINE OF SHRA/TSRA APPROACHING CWA BORDER FROM THE WEST WITH -SHRA
OUT AHEAD OF ACTIVITY NEARING BNA. HAVE MOVED UP TIMING OF PRECIP
BASED ON LATEST TRENDS AT BNA BUT ONLY SLIGHTLY AT CSV. PRELIM 00Z
OHX SOUNDING STILL SHOWING CONSIDERABLE DRY AIR THROUGHOUT THE
COLUMN WHICH WILL LIKELY CAUSE CURRENT ACTIVITY TO DIMINISH AS IT
MOVES ACROSS MID TN. HOWEVER...STILL EXPECTING RAPID DECLINE FROM
CURRENT VFR CONDITIONS DOWN TO MVFR/IFR AS ACTIVITY REACHES
AIRPORTS THIS EVENING/OVERNIGHT. STRATIFORM SHRA/TSRA TO AFFECT
TERMINALS FOR SEVERAL HOURS AFTER INITIAL ACTIVITY WITH PRECIP
ENDING BY 10-14Z. MVFR CIGS WITH GUSTY NORTH/NORTHEAST WINDS ON
THURSDAY WITH GUSTS OVER 20 KTS AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT WED SEP 14 2011/

DISCUSSION...SURFACE MAP AT 19Z SHOWS COLD FRONT EDGING ITS WAY
INTO KENTUCKY, WITH AN AREA OF ACTIVE WEATHER IN WEST TENNESSEE
INCHING ITS WAY TOWARD THE TENNESSEE RIVER. TEMPERATURES ACROSS
THE MID STATE HAVE RISEN WELL INTO THE 80'S, WITH DEW POINTS
MAINLY IN THE MID 50'S TO AROUND 60. LATEST WRF MODEL SHOWS THE
FRONT ENTERING MIDDLE TENNESSEE AROUND 02Z, WITH THE BULK OF THE
PRECIPITATION OCCURRING BEHIND THE SURFACE BOUNDARY GIVEN OUR LACK
OF PRE-FRONTAL INSTABILITY. MOST OF THE RAIN WILL BE EAST OF
NASHVILLE BY SUNRISE, WITH SHOWERS POSSIBLY LINGERING INTO THE
AFTERNOON ALONG THE PLATEAU BEFORE THE SYSTEM EXITS THE MID STATE.
EXPECT SIGNIFICANTLY COOLER AIR BEHIND THE FRONT AS HIGH PRESSURE
BUILDS IN FROM THE NW, WITH MORE FALL-LIKE WEATHER GOING INTO THE
WEEKEND. EXPECT THE SFC RIDGE TO MOVE EAST OF MIDDLE TENNESSEE ON
SUNDAY, USHERING IN A WARMING TREND, WITH THE NEXT SURFACE SYSTEM
NOT FAR BEHIND.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

55
Hazardous weather outlook, Sep 14, 4:01 AM CST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT WED SEP 14 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-151000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...
MAINLY ALONG AND NORTH OF INTERSTATE 40 AND ALONG AND WEST OF
INTERSTATE 65. MAIN CONCERNS WITH STRONG TO SEVERE THUNDERSTORMS
THAT DO DEVELOP WILL BE STRONG TO DAMAGING WINDS...HAIL...AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Sep 14, 5:44 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
644 PM CDT WED SEP 14 2011

TNZ005-022>024-150030-
BENTON-HOUSTON-HUMPHREYS-STEWART-
644 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS AND
STEWART COUNTIES...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
MURRAY TO 14 MILES SOUTHWEST OF BUENA VISTA...OR ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF MURRAY TO 26 MILES SOUTHWEST OF
CAMDEN...MOVING EAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  CAMDEN BY 710 PM CDT.
  DOVER BY 720 PM CDT.
  NEW JOHNSONVILLE BY 725 PM CDT.
  TENNESSEE RIDGE BY 730 PM CDT.
  WAVERLY BY 730 PM CDT.

PEOPLE IN BENTON...STEWART...WESTERN HOUSTON AND WESTERN HUMPHREYS
COUNTIES...INCLUDING THE CITIES OF CAMDEN...DOVER...NEW JOHNSONVILLE
AND TENNESSEE RIDGE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3667 8786 3664 8784 3664 8764 3654 8763
      3623 8764 3584 8786 3585 8822 3612 8822
      3626 8809 3636 8810 3637 8801 3644 8807
      3653 8804 3668 8807

55

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
September 14, 6:20 PM CST
Where
Stewart County, 7.41 mi SSE of Ft Henry
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.387, -87.953

Several trees were downed along State Highway 232 near Kentucky Lake.

Thunderstorm Wind, Stewart

When
September 14, 6:30 PM CST
Where
Stewart County, 0.39 mi NNE of Dover
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.485, -87.828

Several trees were downed and partially blocking State Highway 49.

Thunderstorm Wind, Hickman

When
September 14, 7:50 PM CST
Where
Hickman County, Centerville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.780, -87.470

Several trees were downed across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332881, 332882, 341984.